Illinois Journal of Mathematics

Preservation of $p$-Poincaré inequality for large $p$ under sphericalization and flattening

Estibalitz Durand-Cartagena and Xining Li

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Li and Shanmugalingam showed that annularly quasiconvex metric spaces endowed with a doubling measure preserve the property of supporting a $p$-Poincaré inequality under the sphericalization and flattening procedures. Because natural examples such as the real line or a broad class of metric trees are not annularly quasiconvex, our aim in the present paper is to study, under weaker hypotheses on the metric space, the preservation of $p$-Poincaré inequalites under those conformal deformations for sufficiently large $p$. We propose the hypotheses used in a previous paper by the same authors, where the preservation of $\infty$-Poincaré inequality has been studied under the assumption of radially star-like quasiconvexity (for sphericalization) and meridian-like quasiconvexity (for flattening). To finish, using the sphericalization procedure, we exhibit an example of a Cheeger differentiability space whose blow up at a particular point is not a PI space.

Article information

Illinois J. Math., Volume 59, Number 4 (2015), 1043-1069.

Received: 25 April 2016
Revised: 10 October 2016
First available in Project Euclid: 27 February 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 31E05: Potential theory on metric spaces
Secondary: 30L10: Quasiconformal mappings in metric spaces 30L99: None of the above, but in this section


Durand-Cartagena, Estibalitz; Li, Xining. Preservation of $p$-Poincaré inequality for large $p$ under sphericalization and flattening. Illinois J. Math. 59 (2015), no. 4, 1043--1069. doi:10.1215/ijm/1488186020.

Export citation


  • Z. Balogh and S. Buckley, Sphericalization and flattening, Conform. Geom. Dyn. 9 (2005), 76–101.
  • A. Björn and J. Björn, Nonlinear potential theory on metric spaces, EMS Tracts in Mathematics, vol. 17, European Mathematical Society (EMS), Zürich, 2011.
  • J. Björn and N. Shanmugalingam, Poincaré inequalities, uniform domains and extension properties for Newton–Sobolev functions in metric spaces, J. Math. Anal. Appl. 332 (2007), no. 1, 190–208.
  • M. Bonk, J. Heinonen and P. Koskela, Uniformizing Gromov hyperbolic spaces, Astérisque 270 (2001), viii+99.
  • M. Bonk and B. Kleiner, Rigidity for quasi-Möbius group actions, J. Differential Geom. 61 (2002), 81–106.
  • S. Buckley, D. Herron and X. Xie, Metric inversions and quasihyperbolic geometry, Indiana Univ. Math. J. 57 (2008), no. 2, 837–890.
  • J. Cheeger, Differentiability of Lipschitz functions on metric measure spaces, Geom. Funct. Anal. 9 (1999), 428–517.
  • J. Cheeger, B. Kleiner and A. Schioppa, Infinitesimal structure of differentiability spaces, and metric differentiation, Anal. Geom. Metr. Spaces 4 (2016), 104–159.
  • E. Durand-Cartagena and X. Li, Preservation of bounded geometry under sphericalization and flattening: Quasiconvexity and $\infty$-Poincaré inequality, Ann. Acad. Sci. Fenn. Math. 42 (2017), 1–22.
  • E. Durand-Cartagena, N. Shanmugalingam and J. Jaramillo, Geometric characterizations of $p$-Poincaré inequalities in the metric setting, Publ. Mat. 60 (2016), no. 1, 81–111.
  • E. Durand-Cartagena, N. Shanmugalingam and A. Williams, $p$-Poincaré inequality vs. $\infty$-Poincaré inequality; some counter-examples, Math. Z. 271 (2012), no. 1–2, 447–467.
  • P. Hajłasz and K. Koskela, Sobolev met Poincaré, Mem. Amer. Math. Soc. 145 (2000), \bnumberno. 688, x+101 pp.
  • J. Heinonen, Lectures on analysis on metric spaces, Springer-Verlag, New York, 2001.
  • J. Heinonen, T. Kilpeläinen and O. Martio, Nonlinear potential theory of degenerate elliptic equations, Oxford Univ. Press, New York, 1993.
  • J. Heinonen and P. Koskela, Quasiconformal maps in metric spaces with controlled geometry, Acta Math. 181 (1998), 1–61.
  • J. Heinonen, P. Koskela, N. Shanmugaligam and J. Tyson, Sobolev spaces on metric measure spaces: An approach based on upper gradients, New Mathematical Monographs, vol. 27, Cambridge University Press, 2015.
  • D. Herron, N. Shanmugalingam and X. Xie, Uniformity from Gromov hyperbolicity, Illinois J. Math. 52 (2008), no. 4, 1065–1109.
  • S. Keith, Modulus and the Poincaré inequality on metric measure spaces, Math. Z. 245 (2003), no. 2, 255–292.
  • R. Korte, Geometric implications of the Poincaré inequality, Results Math. 50 (2007), no. 1–2, 93–107.
  • X. Li and N. Shanmugalingam, Preservation of bounded geometry under sphericalization and flattening, Indiana Univ. Math. J. 64 (2015), no. 5, 1303–1341.
  • J. Mackay, J. Tyson and K. Wilkrick, Modulus and Poincaré inequalities on non-self-similar Sierpiński carpets, Geom. Funct. Anal. 23 (2013), no. 3, 985–1034.